Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 173, NWS Topeka, KS

September 7, 2015Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2015, 5:29 PM CDT for Dickinson County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2015, 5:29 PM CDT (22:29 UTC)
Expired
Sep 7, 2015, 6:15 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 3:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS53 KTOP 072229
SVRTOP
KSC041-072315-
/O.NEW.KTOP.SV.W.0173.150907T2229Z-150907T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT MON SEP 7 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GYPSUM...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...MEASURED AT THE SALINA AIRPORT AT 518 PM CDT. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ABILENE...HERINGTON...SOLOMON...ENTERPRISE...HOPE...WOODBINE AND
  CARLTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3893 9737 3896 9737 3895 9693 3862 9694
      3861 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 2228Z 271DEG 32KT 3878 9749 

HAIL...0.88IN
WIND...60MPH
 
$$

BOWEN
2 follow-up statements
651 
WWUS53 KTOP 072254
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT MON SEP 7 2015

KSC041-072315-
/O.CON.KTOP.SV.W.0173.000000T0000Z-150907T2315Z/
DICKINSON-
554 PM CDT MON SEP 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR DICKINSON COUNTY...

AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF GYPSUM...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ABILENE...HERINGTON...SOLOMON...ENTERPRISE...HOPE...WOODBINE AND
CARLTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 280.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3893 9737 3896 9737 3895 9693 3862 9694
      3861 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 2254Z 270DEG 26KT 3878 9736 

HAIL...0.88IN
WIND...60MPH
 
$$

BOWEN
045 
WWUS53 KTOP 072306
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT MON SEP 7 2015

KSC041-072316-
/O.EXP.KTOP.SV.W.0173.000000T0000Z-150907T2315Z/
DICKINSON-
606 PM CDT MON SEP 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY WILL EXPIRE
AT 615 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY 
WINDS NEAR 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3893 9737 3896 9737 3895 9693 3862 9694
      3861 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 2304Z 271DEG 32KT 3878 9736 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:28 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 7, 4:28 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT MON SEP 7 2015

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 402 PM CDT MON SEP 7 2015

Showers and isolated storms continued off and on through the
afternoon hours in a zone of 1000-900mb convergence, weak isentropic
lift and the presence of a weak wave. Although the bulk of the
precipitation has moved east into missouri expect isolated to
scattered showers to continue across east central Kansas into the
early evening hours. Further north near the Nebraska border where
few clouds have allowed temperatures to warm into the lower to mid
90s. Latest measoanalysis shows about 40 to 50kts of effective shear,
1500-3000 J/kg of CAPE and no cap in place. Isolated thunderstorms
have developed just to the northwest of the forecast area and were
moving northeast across southern Nebraska at 1930Z. Latest runs of
the HRRR and the RAP suggest further development across north
central Kansas into the evening hours, with additional development
from central Kansas across northeast Kansas through the evening
hours. Storms that can develop across the northern counties may be
severe with hail, strong winds and an isolated tornado possible.
Another round of storms is expected overnight into Tuesday morning
as the upper level trough progresses eastward across the Northern
and Central Plains. Good moisture transport is expected into
northeast Kansas overnight with precipitable water around 2 inches
which will increase the potential for locally heavy rainfall. The
front is expected to move slowly southeast across the forecast area
on Tuesday then moving out of east central Kansas Tuesday evening.
Showers and thunderstorms will likely be ongoing in the morning hours
and then continue along the boundary in the afternoon.

Clouds south of I-70 have kept temperatures in check in the upper
70s to upper 80s. Will likely still see some fluctuations in
temperatures through the late afternoon where the sun can come out.
Tonight, lows should cool into the low to mid 70s with highs on
Tuesday only in the low to mid 80s.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 402 PM CDT MON SEP 7 2015

Cold front and associated showers and thunderstorms should be
moving to the southeast out of east central KS Tuesday evening.
Then surface high pressure builds in with pleasant temperatures
and lower humidities for Wednesday and Wednesday night.

Northwest flow aloft then sets up through the end of the week
with the first in a series of disturbances possibly affecting
north central KS by late Thursday afternoon.  That system moves
through Thursday night through Friday with a good chance of
thunderstorms during this time.

Subsidence behind the trough and associated surface high pressure
builds in for Saturday, and an upper ridge builds eastward for
Sunday and Monday, keeping the weekend into Monday dry.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON)
ISSUED AT 1236 PM CDT MON SEP 7 2015

Currently a weak shortwave is still making its way over northeast
KS. A few showers remain to the South of the terminals, but trends
continue in weakening and decreasing coverage. Improvements in
CIGS at KTOP should continue over the next couple hours. The
balance of the afternoon and early evening look VFR at this point.
Confidence into the evening decreases with storm chances once
again in the overall picture. However, coverage and exact timing
are not certain. Have included VCTS in the overnight period again
as the Low Level Jet will still be influencing the terminals and
low- level boundary will still be a factor in the overall forecast
likely through the entire period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...GDP
AVIATION...Drake
Hazardous weather outlook, Sep 7, 3:49 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT MON SEP 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-082100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
349 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EVENING HOURS, THEN BECOME MORE NUMEROUS OVERNIGHT. A FEW OF
THESE STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS
ALSO POSSIBLE NORTH OF A CONCORDIA TO HOLTON LINE THROUGH MID
EVENING.

ADDITIONAL OVERNIGHT THUNDERSTORMS MAY BRING LOCALLY HEAVY
RAINFALL...MAINLY TO AREAS NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE TUESDAY INTO TUESDAY EVENING AS THE
SURFACE FRONT AND UPPER SYSTEM MOVE THROUGH THE AREA. A FEW OF
THESE STORMS COULD BE STRONG TO SEVERE.  LOCALLY HEAVY RAINFALL
WILL ALSO CONTINUE TO BE A HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY ALONG AND NORTH OF A
CONCORDIA TO HOLTON LINE LATE THIS AFTERNOON AND EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Sep 7, 4:22 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          3 N BREMEN              39.94N 96.79W
09/07/2015                   MARSHALL           KS   EMERGENCY MNGR

            TRAINED SPOTTER OBSERVED DEBRIS CLOUD.

&&

BYRNE
Local storm report, Sep 7, 4:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     OKETO                   39.96N 96.60W
09/07/2015                   MARSHALL           KS   EMERGENCY MNGR

            REPORTED LARGE TREES DOWN AND POWER OUTAGES.

&&

BYRNE
Local storm report, Sep 7, 5:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     2 S SUMMERFIELD         39.97N 96.35W
09/07/2015  E60 MPH          MARSHALL           KS   EMERGENCY MNGR

&&

BYRNE
Special weather statement, Sep 7, 5:13 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT MON SEP 7 2015

KSZ010-011-072245-
MARSHALL-NEMAHA-
513 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUMMERFIELD...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AXTELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3987 9601 3986 9633 4000 9634 3999 9601
TIME...MOT...LOC 2212Z 269DEG 23KT 3997 9625

BOWEN
Special weather statement, Sep 7, 5:24 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT MON SEP 7 2015

KSZ034-072300-
OTTAWA-
524 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL
600 PM CDT...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENNINGTON...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENNINGTON AND NILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3912 9737 3896 9737 3896 9772
TIME...MOT...LOC 2224Z 250DEG 22KT 3899 9755

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:19 PM CDTSevere Thunderstorm WarningTOPWashington41 min
Sep 7, 3:39 PM CDTTornado Warning Tornado observedTOPWashington36 min
Sep 7, 4:14 PM CDTTornado WarningTOPWashington9 min
Sep 7, 4:16 PM CDTTornado WarningTOPMarshall29 min
Sep 7, 4:44 PM CDTTornado WarningTOPMarshall31 min
Sep 7, 5:13 PM CDTSpecial Weather StatementTOPNemaha32 min
Sep 7, 5:24 PM CDTSpecial Weather StatementTOPOttawa36 min
Sep 7, 6:07 PM CDTSpecial Weather StatementTOPDickinson38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.